Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 100, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Sep 6, 2018, 3:40 AM MDT for Chaves County, De Baca County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2018, 3:40 AM MDT (09:40 UTC)
- Expired
- Sep 6, 2018, 7:30 AM MDT
- In force
- 4 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chaves County, NM, De Baca County, NM
The radar
The Cannon AFB radar (KFDX), 106 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 3231 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
426
WGUS55 KABQ 060940
FFWABQ
NMC005-011-061330-
/O.NEW.KABQ.FF.W.0100.180906T0940Z-180906T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
340 AM MDT THU SEP 6 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
North central Chaves County in southeastern New Mexico...
South central De Baca County in east central New Mexico...
* Until 730 AM MDT.
* At 336 AM MDT, Doppler radar indicated very heavy rain across the
warned area. A large area of rainfall amounts between three and
six inches has impacted locations along state road 20 between Fort
Sumner and U.S. Highway 285. Drainages flowing across state road
20 toward the Pecos River will likely experience significant flash
flooding through the early morning. Additional heavy rainfall is
likely.
* Flash flooding will remain over mainly rural areas of north central
Chaves and south central De Baca Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flash flooding.
Most flood related deaths occur in automobiles. Do not attempt to
cross water covered bridges, dips or low water crossings.
&&
LAT...LON 3406 10428 3393 10425 3370 10430 3378 10461
3395 10467 3417 10452
$$
Guyer2 follow-up statements
774
WGUS75 KABQ 061142
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
542 AM MDT THU SEP 6 2018
NMC005-011-061330-
/O.CON.KABQ.FF.W.0100.000000T0000Z-180906T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chaves-De Baca-
542 AM MDT THU SEP 6 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM MDT FOR
NORTH CENTRAL CHAVES AND SOUTH CENTRAL DE BACA COUNTIES...
At 534 AM MDT, Doppler radar indicated the heaviest rain has ended
across the warned area. Radar estimated localized rainfall amounts
as high as seven inches along state road 20 between Fort Sumner and
U.S. Highway 285. Widespread three to five inches of rain impacted
the warning area and flash flooding is likely to continue along
creeks leading to the Pecos River.
A few locations that will be impacted by flooding include Double V
Ranch, Pecos Diamond Road, Bootheel Road, Cowchip Road, and County
Road 1-63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Most flood related deaths occur in automobiles. Do not attempt to
cross water covered bridges, dips or low water crossings.
&&
LAT...LON 3406 10428 3393 10425 3370 10430 3378 10461
3395 10467 3417 10452
$$
Guyer726
WGUS75 KABQ 061323
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
723 AM MDT THU SEP 6 2018
NMC005-011-061331-
/O.EXP.KABQ.FF.W.0100.000000T0000Z-180906T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chaves-De Baca-
723 AM MDT THU SEP 6 2018
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL CHAVES AND SOUTH CENTRAL
DE BACA COUNTIES WILL EXPIRE AT 730 AM MDT...
The heavy rain has ended though light rain may continue through 8
am. Flash flooding is no longer expected to pose a threat, however,
high water rises are expected in the Pecos River. Additionally,
please continue to heed any remaining road closures.
LAT...LON 3406 10428 3393 10425 3370 10430 3378 10461
3395 10467 3417 10452
$$
34What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 3:29 AM MDT, 11 minutes earlier.
Area forecast discussion, Sep 6, 3:29 AM MDT, 11 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 329 AM MDT Thu Sep 6 2018 .SYNOPSIS... An upper level trough that has been stalled over the Great Basin will migrate slowly eastward across the central and southern Rockies today and tonight, then onto the high plains Friday, keeping scattered to numerous thunderstorms and below normal temperatures in the forecast for northern and central New Mexico. Drier air will begin to spread over western areas in the wake of the exiting system on Friday, decreasing the coverage of showers and storms there. However, a moist back door cold front diving southwestward through the eastern plains on Friday will keep the central mountain chain and eastern plains unsettled. The weekend will bring further drying across the state with fewer showers and thunderstorms, and warmer temperatures, as a ridge of high pressure builds over New Mexico from the west. The northern mountains, northeast and east central plains will be favored for daily rounds of thunderstorms Sunday and Monday, but dry air will dominate the region Tuesday. Modest thunderstorm chances may return to western areas during the middle of next week as above normal temperatures prevail. && .DISCUSSION... Precipitable water values will generally vary around 0.75 to 1.25 inches until Friday, when values will begin to fall across west central and northwest areas as drier air starts to arrive in the wake of the upper trough crossing aloft. While drier air arrives aloft Friday and Saturday, Friday's back door cold front will deliver some low level moisture all the way into central areas Friday night. Enough low level moisture is now forecast to linger Saturday for a chance of showers and thunderstorms in the mountains and across portions of the eastern plains. During the weekend and early next week, a ridge aloft extending westward over NM from a high pressure system off the southern California coast will continue the drying trend and significantly decrease the coverage and rainfall intensity of showers and thunderstorms. The most active area for convection Sunday and Monday will be northeast NM under NW flow aloft. An upper level trough will deepen over the west coast toward the middle of next week, shift the upper high more squarely over NM. This should cut off convection on Tuesday. The upper high is then forecast to nudge eastward starting Wednesday, which should allow some subtropical moisture northward over western areas again. 44 && .FIRE WEATHER... A large area of rain persisted across east central NM and the lower Rio Grande Valley overnight. Very efficient rain processes led to hefty precip totals within the Pecos Valley where 3 to 5" amounts were estimated by radar. Elsewhere, widespread good to excellent humidity recoveries exist with thick cloud cover and light winds. Another active day is on tap today with slow storm motion, heavy rainfall and possible burn scar flash flooding. A back door cold front will slide across eastern NM tonight and set the stage for more showers and storms with locally heavy rain Friday. Steering flow will increase and become more north to south through Friday. An unseasonably strong ridge of high pressure will take shape over southern California by Saturday and force drier west-northwest flow over the western half of NM. A noticeable downtick in storm coverage is likely Saturday through Tuesday for central/western NM as drier and warmer high pressure edges east toward the area. Northeastern NM will still see some storms through Monday with unstable northwest flow aloft. Extended models show a large scale upper level trough developing on the west coast by mid to late week which may allow more moisture to stream northeast into NM on southwest flow. Guyer && .AVIATION... 06Z TAF CYCLE SHRA/TSRA will linger thru 10Z along and south of I-40. Widespread MVFR cigs/vsbys expected to develop overnight from the east slopes of the central mt chain into the northeast plains with potential IFR impacts at KLVS. Guidance indicates precip may occur with low cigs in the area from KSRR to KROW thru around sunrise. Clearing will be slow Thursday morning across central/eastern NM followed by another round of SHRA/TSRA aft 21Z. Any direct hits will be capable of producing frequent CG lightning, strong outflow winds, and brief MVFR vsbys from heavy rain. Guyer && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 81 52 84 53 / 20 10 10 5 Dulce........................... 75 48 78 44 / 30 30 30 20 Cuba............................ 71 48 76 48 / 50 40 30 30 Gallup.......................... 77 46 81 47 / 30 20 10 5 El Morro........................ 71 46 75 46 / 40 30 10 10 Grants.......................... 72 49 77 49 / 30 30 10 10 Quemado......................... 73 47 75 48 / 40 30 10 10 Glenwood........................ 82 57 83 58 / 60 40 30 20 Chama........................... 68 42 71 42 / 50 40 60 30 Los Alamos...................... 69 53 74 54 / 50 40 50 30 Pecos........................... 66 51 69 52 / 70 60 70 50 Cerro/Questa.................... 67 45 70 43 / 60 30 50 30 Red River....................... 56 41 58 40 / 80 40 70 40 Angel Fire...................... 63 39 65 37 / 70 40 80 50 Taos............................ 71 45 74 44 / 50 30 40 30 Mora............................ 66 47 69 45 / 70 50 70 40 Espanola........................ 75 52 80 53 / 30 30 20 20 Santa Fe........................ 68 52 72 52 / 60 40 40 30 Santa Fe Airport................ 71 51 76 51 / 40 40 30 30 Albuquerque Foothills........... 73 55 78 57 / 60 40 30 30 Albuquerque Heights............. 75 57 80 59 / 40 30 10 20 Albuquerque Valley.............. 77 56 82 57 / 30 30 10 20 Albuquerque West Mesa........... 76 56 81 57 / 40 30 10 20 Los Lunas....................... 77 53 82 54 / 30 30 20 20 Rio Rancho...................... 76 56 81 57 / 40 30 10 20 Socorro......................... 78 58 81 58 / 40 30 20 10 Sandia Park/Cedar Crest......... 67 50 72 52 / 60 50 30 30 Tijeras......................... 70 52 74 54 / 60 50 40 30 Moriarty/Estancia............... 71 47 74 47 / 40 40 40 30 Clines Corners.................. 67 50 70 51 / 40 50 50 40 Gran Quivira.................... 70 51 74 52 / 50 40 40 30 Carrizozo....................... 72 55 75 56 / 40 30 40 20 Ruidoso......................... 64 47 66 47 / 60 30 60 40 Capulin......................... 68 52 69 50 / 30 50 60 30 Raton........................... 72 52 74 50 / 50 30 60 30 Springer........................ 73 52 75 49 / 40 40 60 40 Las Vegas....................... 67 49 70 48 / 60 40 60 50 Clayton......................... 73 57 74 55 / 20 30 40 30 Roy............................. 71 56 72 54 / 30 50 60 40 Conchas......................... 78 61 79 59 / 20 20 40 30 Santa Rosa...................... 75 59 77 57 / 30 30 40 40 Tucumcari....................... 79 61 80 60 / 10 20 40 30 Clovis.......................... 75 61 76 59 / 20 30 30 30 Portales........................ 75 60 76 59 / 30 30 40 30 Fort Sumner..................... 77 62 79 61 / 20 30 40 40 Roswell......................... 79 62 80 62 / 50 20 40 30 Picacho......................... 71 57 73 57 / 60 30 50 40 Elk............................. 66 53 68 54 / 50 30 50 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 44
Hazardous weather outlook, Sep 5, 4:49 AM MDT, 22 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 449 AM MDT Wed Sep 5 2018 NMZ501>540-061100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 449 AM MDT Wed Sep 5 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A moist back door front will help produce scattered-to-numerous showers and thunderstorms today and tonight. Some storms will be capable of producing locally heavy rainfall and flash flooding, especially along and east of the central mountain chain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday and Thursday night, the risk of locally heavy rainfall and flash flooding will return mainly along and east of the central mountain chain. Sunday and Monday afternoons and evenings, isolated strong to severe thunderstorms will be possible along and east of the Sangre de Cristo Mountains. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 44
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 6:49 PM MDT | Special Weather Statement | ABQ | Sandoval | 26 min |
| Sep 5, 6:51 PM MDT | Special Weather Statement | ABQ | Valencia | 24 min |
| Sep 5, 7:23 PM MDT | Special Weather Statement | ABQ | Bernalillo | 22 min |
| Sep 5, 7:38 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
| Sep 5, 7:40 PM MDT | Special Weather Statement | ABQ | Valencia | 35 min |
| Sep 5, 8:10 PM MDT | Areal Flood Advisory | ABQ | Socorro, Valencia | 2 hr |
| Sep 5, 8:53 PM MDT | Areal Flood Advisory | ABQ | De Baca | 112 min |
| Sep 5, 9:38 PM MDT | Special Weather Statement | ABQ | De Baca | 37 min |
| Sep 5, 10:52 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay, San Miguel | 113 min |
| Sep 6, 12:23 AM MDT | Areal Flood Advisory | ABQ | Chaves, De Baca | 112 min |
| Sep 6, 2:20 AM MDT | Areal Flood Advisory | ABQ | Chaves, De Baca | 4 hr |
| Sep 6, 8:28 AM MDT | Areal Flood Advisory | ABQ | Chaves | 2 hr |
| Sep 6, 4:04 PM MDT | Areal Flood Advisory | ABQ | McKinley | 116 min |
| Sep 6, 4:06 PM MDT | Areal Flood Advisory | ABQ | Sandoval, Santa Fe | 114 min |
| Sep 6, 4:43 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.